Pennsylvania, 2024

Wildfire in Pennsylvania, November 8 to 10, 2024

November 8 to 10, 2024 · NWS CTP · 1 event in 1 county or zone

Abnormally dry conditions over a span of many weeks led to the most active fall fire season across central Pennsylvania, with 585 fire incidents between September and November, burning just under 2000 acres in this timeframe. The most significant wildfire developed during the afternoon of November 8, 2024 in Frankstown Township near Canoe Creek State Park in Blair County in an extended period of…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Abnormally dry conditions over a span of many weeks led to the most active fall fire season across central Pennsylvania, with 585 fire incidents between September and November, burning just under 2000 acres in this timeframe. The most significant wildfire developed during the afternoon of November 8, 2024 in Frankstown Township near Canoe Creek State Park in Blair County in an extended period of dry and unseasonably warm temperatures, with gusty winds. The wildfire grew rapidly to encompass 300 acres. At the fire's peak, aerial support was enlisted to battle the fire, along with firefighting crews on the ground. Winds began to decrease during the late morning hours of November 10th with scattered rain showers assisting firefighters in putting out the blaze by the late afternoon and evening hours. While attempting to put the wildfire out, three firefighters sustained minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Nov 8, 3:09 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Nov 8, 3:09 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service State College PA
309 PM EST Fri Nov 8 2024

.SYNOPSIS...
* Breezy and unseasonably mild end to the week; nice start to
  the weekend
* Elevated to critical risk of wildfire spread today; outdoor
  burning is not recommended.
* Much needed rain arrives Sunday PM and tapers to showers early
  Monday; next period of rain during second half of next week

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Sunny and breezy this afternoon with frequent wind gusts 20-30
mph from the west northwest. Coordination with fire partners
lead to the expansion of the Red Flag Warning and SPS issuance
for elevated to high (critical) risk of wildfire spread valid
until 6pm.

Band of stratocu trailing secondary cold front will skirt across
the northern tier of CPA later this evening into early tonight.
Can't rule out a sprinkle near the PA/NY border, but odds for
measurable rain are <10%. The gusty WNW winds will gradually
decrease and take on more northerly component late tonight into
early Saturday morning.

Partly cloudy to mainly clear skies expected by the second half
of tonight with low temps near seasonal climo values generally
in the 30-40F range.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
A nice start to the weekend on Saturday with plenty of sunshine.
Max temps be 5 to 15 degrees cooler vs. Friday, but still hold
above the historical average with readings in the 45-60F range.

1030mb high pressure migrating eastward over CPA tomorrow will
drop wind speeds and result in a much lower wildfire spread
risk. While it will remain very dry with minRH 25-40% range, we
do not plan to issue fire wx headlines at this time based on
coordination with PA DCNR/BOF partners.

The eastern valleys will be colder than the western ridgetops
Saturday night as the low level flow veers to the south on the
backside of high pressure migrating off the Mid Atlantic coast.
Fcst min temps range from the mid 20s to near 40F.

Much needed rain spreads west to east Sunday into Sunday night
associated with strong warm air and moisture advection via LLJ
downstream of a stacked low pressure system tracking eastward
from the North-Central Plains into the Great Lakes. A plume of
+2-3SD pwat (1-1.2") overrunning an approaching warm front
supports 90-100% POPs over the 24hr period.

Timing the onset of rain will be the main challenge going
forward as the moisture encounters a very dry and chilly/shallow
retreating airmass over CPA. Increasing clouds and potential for
evap cooling could introduce downside risk in maxT for Sunday,
but for now will hold close to baseline NBM. Model blends
continue to favor rainfall amounts QPF between 0.25 to 0.50 inch
with some locally higher amounts around 0.75 inches possible.

Periods of rain taper to scattered showers into early Monday
focusing over the western mtns and downwind of Lake Erie as much
drier air arrives in the wake of the frontal system. Conditions
will dry out quickly in the lee of the Alleghenies thanks to
downslope westerly flow and dry slot aloft. Max temps trend +5
to +10F warmer in most areas to start next week with highs in
the mid 50s NW to mid 60s SE.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A secondary, moisture-starved cold front is progged to push
southeast across the state Monday evening, perhaps accompanied
by a few showers over the NW Mtns.

Fair and seasonable conditions currently look likely Tuesday
and Wednesday, as upper level ridging builds toward the area
from the Midwest. Highs will be a bit cooler Tuesday as the
flow turns NW.

The next chance of rain comes Wed night into Thu, as an upper
trough digs into the Great Lakes region. There is remains
considerable model agreement that a cold/occluded front will be
approaching from the Midwest by Wed PM. However, there remains
plenty of uncertainty with regard to the exact timing of the
fropa in Central PA. Most ensemble members indicate only modest
rainfall totals (under 0.50 inch) owing to a lack of a tropical
connection. Some members do show a stronger triple point coastal
low developing over southern New England Thursday night,
helping to draw in cooler air more rapidly on the backside of
the system. With some moisture still in place, this could result
in rain showers mixing with a few wet snowflakes across the
Laurels and northwest Mountains later Thu night into early Fri.
There is also some potential for NW wind gusts of 20-30+ mph
Thu-Fri, depending on the strength of the coastal low.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
High confidence in VFR conditions prevailing over the majority
of the airspace in the next 24 hours. Brief MVFR to low VFR
cigs are possible in the northern tier this evening into early
tonight as secondary cold front sweeps downwind of the lower
Great Lakes. We have accounted for this with a sct-bkn cig
between 2500-3500ft AGL. Sfc wind gusts 20-25kts from 280-310
degrees will gradually fade into early tonight.

Outlook...

Sat...VFR/no sig wx.

Sun PM...Rain spreads west to east with MVFR/IFR expected
through Sunday night. LLWS possible.

Mon...Rain tapers to showers over western PA; MVFR most likely
at BFD and JST. Improving conditions elsewhere with wind gusts
20-25kt from 270 degrees.

Tue...VFR/no sig wx. Gusty winds decreasing.

Wed...Restrictions possible by Wednesday night with another
frontal system/rain/LLWS.

&&

.FIRE WEATHER...
Elevated to critical (high) risk of wildfire spread today with
Red Flag Warnings and SPS headlines in effect until 6pm. Fire
partners have mentioned that some erratic fire behavior even
with RH>30%. Outdoor burning is not recommended.

Low humidity is again expected on Saturday with no rise in fuel
moisture, but the wind will decrease due to high pressure moving
over the Commonwealth. No SPS is expected at this time post
coordination with fire partners.

A widespread wetting rainfall of 0.25"-0.75" is expected on
Sunday and Sunday night as a frontal system moves through the
state from west to east.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM EST this evening for PAZ019-
025>028-034>036-049>053-056>059-063>066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Fitzgerald/Colbert
AVIATION...Steinbugl
FIRE WEATHER...Steinbugl/Banghoff
Hazardous weather outlook, Nov 8, 8:21 AM EST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
821 AM EST Fri Nov 8 2024

PAZ004>006-010>012-017-018-024-033-037-041-042-045-046-091330-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-
821 AM EST Fri Nov 8 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Low humidity and breezy conditions will result in an elevated risk
of wildfire spread today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ019-025>028-034>036-049>053-056>059-063>066-091330-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Franklin-Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-
Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
821 AM EST Fri Nov 8 2024

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Red Flag Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Blair

When
November 8, 4:30 PM EST to November 10, 5:00 PM EST
Where
Blair forecast zone
Injuries
0 direct, 3 indirect
Property damage
$2.0 million
Reported by
Park/Forest Service
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

A wildfire developed during the afternoon of November 8, 2024 in Frankstown Township near Canoe Creek State Park in Blair County. The wildfire occurred during a stretch of unseasonably warm and dry weather along with gusty winds, and it quickly expanded in size to around 300 acres. At the fire's peak, aerial support was enlisted to battle the fire, along with firefighting crews on the ground. Winds began to decrease during the late morning hours of November 10th with scattered rain showers assisting firefighters in putting out the blaze by the late afternoon and evening hours. While attempting to put the wildfire out, three firefighters sustained minor injuries.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216902.